Background: The seizures associated with the atypical antipsychotic medication clozapine represent a serious side effect of treatment. In premarketing studies, seizures occurred at a crude rate of 3.5%. It is possible that the rate and character of seizures would vary in clinical settings because of differences in patient populations or differences in the manner in which treatment is administered. We studied the seizures that occurred during clozapine treatment in a state psychiatric hospital. Method: We reviewed the medical charts and pharmacy records of 100 sequential patients who were to start clozapine treatment. The review period covered 6 months pretreatment through 1 year of follow-up. Results: The patients were 55 men and 45 women, aged 20 to 61 years. Ten (5 men, 5 women) had at least one seizure during clozapine treatment. Seizures occurred at all dose ranges (0-299 mg/day, N = 6; 300-599 mg/day, N = 2; 600-900 mg/day, N = 2). Of 12 patients with histories of previous seizures, 4 (33%) had a seizure while taking clozapine and anticonvulsants. Of 9 patients with histories of head trauma but no seizures, 1 (11%) had a seizure. Of 79 patients without seizure disorder or a history of head trauma, 5 (6.3%) had a seizure. Nine of the patients who had a seizure continued on clozapine treatment with temporary dose reduction and/or addition of an anticonvulsant, 2 having one additional seizure. Conclusion: Clozapine-associated seizures were more frequent in this group of state hospital patients than they were in premarketing studies. Clozapine-related seizures did not preclude successful treatment with clozapine.
|Original language||English (US)|
|Number of pages||5|
|Journal||Journal of Clinical Psychiatry|
|State||Published - Jan 1 1994|
ASJC Scopus subject areas
- Psychiatry and Mental health